Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Great Falls, MT

June 14, 2019Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 14, 2019, 12:08 PM MDT for Glacier County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2019, 12:08 PM MDT (18:08 UTC)
Expired
Jun 14, 2019, 12:45 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 153 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:45 PM MDTHAIL 112 Wsw Cut Bank, MTQUARTER SIZED HAIL OCCURRED AT THE BEGINNING OF THE STORM, THEN IT DECREASED TO PEA SIZE.
Jun 14, 12:45 PM MDTHAIL 1.2513 Ese Browning, MTMEASURED 1.25 INCH HAIL WITH 0.4 INCHES RAIN. ESTIMATED WIND GUSTS 40 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS55 KTFX 141808
SVRTFX
MTC035-141845-
/O.NEW.KTFX.SV.W.0003.190614T1808Z-190614T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1208 PM MDT Fri Jun 14 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Glacier County in north central Montana...

* Until 1245 PM MDT.

* At 1207 PM MDT, a severe thunderstorm was located 10 miles north of
  North Browning, or 28 miles west of Cut Bank, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4857 11238 4848 11249 4848 11258 4842 11257
      4837 11263 4869 11311 4883 11294
TIME...MOT...LOC 1807Z 309DEG 27KT 4872 11294 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
1 follow-up statement
240 
WWUS55 KTFX 141828
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1228 PM MDT Fri Jun 14 2019

MTC035-141845-
/O.CON.KTFX.SV.W.0003.000000T0000Z-190614T1845Z/
Glacier MT-
1228 PM MDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR SOUTHEASTERN GLACIER COUNTY...

At 1228 PM MDT, a severe thunderstorm was located 11 miles northeast
of Browning, or 20 miles west of Cut Bank, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4848 11249 4848 11258 4842 11257 4837 11263
      4861 11298 4861 11299 4875 11278 4857 11238
TIME...MOT...LOC 1828Z 308DEG 25KT 4863 11278 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:38 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 9:38 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
938 AM MDT Fri Jun 14 2019

.UPDATE...

Overnight convection has ended or moved away to the east as of
mid-morning. Attention now turns to the north, as we monitor a
cold front crossing into North-central Montana. The convective
outlook has been raised to a marginal risk for severe
thunderstorms due to steepening mid-level lapse rates associated
with the amplifying upstream trough. However, the cold front may
be advancing faster than earlier forecast. If it continues to
advance, it will preclude to some extent the surface heating
needed to produce stronger storms. However, elevated
thunderstorms forming over the cooler airmass remain possible,
producing locally heavy rain and small hail in a few storms. The
ensemble of available convection allowing models provide a strong
consensus for storms developing around noon and spreading
south/east along the HiLine. Overall forecast remains in good
shape for today, but with low confidence in terms of the potential
for strong to severe thunderstorms. The forecast was updated to
better match observed trends, but with no significant changes. PN

&&

.SYNOPSIS...

A cold front will advance south from Canada today, producing another
round of showers and thunderstorms this afternoon. The chance for
showers and thunderstorms will continue into the weekend, especially
in mountain areas, as temperatures cool closer to seasonal averages.
a general unsettled pattern is expected to continue into next
week.

&&

.AVIATION...
Updated 600 AM MDT Fri Jun 14 2019 (12Z/14 TAFs)

There will be a few isolated showers and thunderstorms this morning
but in a few places but the more impactful activity is expected to
develop after 18Z. Most of this will be northeast of a Great Falls
to Lewistown line. Mostly VFR conditions are expected but showers
and storms could produce brief MVFR conditions at times. Showers and
storms are expected to diminish this evening. Northwesterly breezes
are also expected, mostly for the north-central terminals. rcg

&&

.PREV DISCUSSION...
/ISSUED 557 AM MDT Fri Jun 14 2019/

A line of showers and thunderstorms developed overnight north of
the Great Falls area due to a combination of lift provided by a
Canadian cold front, outflows from collapsing thunderstorms, and
decent mid-level lapse rates. Some of these storms were on the
strong side but this line of precipitation has since diminished to
an area of lighter showers and thundershowers as it moves eastward
into Blaine and northern Fergus County. A mid-level shortwave
trough will dive southeastward from British Columbia and Alberta
today, which will work with a relatively moisture rich environment
to produce another round of showers and thunderstorms by early
afternoon. The Storm Prediction Center has included a portion of
our CWA in a marginal risk area for severe Thunderstorms. This
area roughly extends north and east of a Cut Bank to Lewistown
line. There may be a few storms that approach severe limits (60
mph wind gusts, hail to the size of 1" in diameter) this afternoon
but not expecting a widespread event. Thunderstorm threats for
today will be localized brief heavy rains, small hail, and gusty
winds. Breezy northwesterly winds will develop this afternoon,
especially for North-central locations and temperatures will
trend around five to ten degrees cooler for many northern
locations. Showers and thunderstorms should diminish and move off
to the east this evening as the supporting upper level trough
exits the region. rcg

Saturday through next Friday...

An upper level ridge is still forecast to temporarily rebuild along
the Pacific NW coast and shift inland this weekend, maintaining a
northwest flow aloft with weak embedded disturbances tracking SE
across the Northern Rockies and MT. Showers and a few thunderstorms
are possible each afternoon and evening, especially in/near the
mountains but with little support for organized storm development,
main threat will be isolated locally heavy rain with slow storm
movement or storms anchored to higher terrain. On Monday of next
week, a shortwave is expected to approach from the west and yield a
better chance for showers and thunderstorms for Monday afternoon and
evening, especially southwest of a Cut Bank to Lewistown line. some
storms could be on the strong side, with the primary threats being
brief heavy rains, small hail, and gusty winds. By mid-week, models
and ensembles support the idea of strong ridge amplification well
off the west coast and a deepening trough downstream across the
Rockies/N-central US. This signals, a shift to cooler and wetter
conditions by Wednesday or Thursday of next week, although some
details still need to be worked out in regards to timing and
specific impacts. One feature that does seem apparent, is an
unseasonably strong (120+ kt) upper level jet expected to move with
the developing trough along with a fairly packed height field which
combined with afternoon mixing could result in breezy to windy
conditions and possibly lead to some more organized thunderstorm
activity. Hoenisch/rcg

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  51  73  51 /  50  40  20  10
CTB  69  47  70  46 /  80  40  30  20
HLN  82  51  78  51 /  10  10  20  10
BZN  79  46  78  47 /  30  20  10  10
WEY  70  38  70  38 /  40  40  20  20
DLN  76  46  76  48 /  10  10   0   0
HVR  76  50  75  49 /  60  40  10  10
LWT  75  47  69  47 /  60  50  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 14, 11:14 AM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1114 AM MDT Fri Jun 14 2019

MTZ009-010-141800-
Northern Rocky Mountain Front-Eastern Glacier-
1114 AM MDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GLACIER COUNTY...

At 1113 AM MDT, a strong thunderstorm was located 30 miles north of
Browning, or 49 miles northwest of Cut Bank, moving east-southeast
at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central
Glacier County.

This includes Highway 89 between mile markers 41 and 49.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Duck Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4899 11338 4899 11270 4867 11282 4891 11355
      4901 11341
TIME...MOT...LOC 1713Z 283DEG 20KT 4899 11327

Kredensor
Local storm report, Jun 14, 11:51 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       BOZEMAN                 45.68N 111.04W
06/13/2019  M0.57 INCH       GALLATIN           MT   PUBLIC

            HIGH RAIN-FALL RATE IN A THUNDERSTORM.
            POST-EVENT REPORT.

&&
Local storm report, Jun 14, 11:53 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       3 WSW BOZEMAN           45.67N 111.11W
06/13/2019  M0.62 INCH       GALLATIN           MT   PUBLIC

            HIGH RAIN-FALL RATE OF 3.24 INCHES PER HOUR
            IN A THUNDERSTORM. POST-EVENT REPORT.

&&
Local storm report, Jun 14, 11:54 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 AM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       3 W BOZEMAN             45.68N 111.10W
06/13/2019  M0.42 INCH       GALLATIN           MT   PUBLIC

            HIGH RAIN-FALL RATE OF 2.33 INCHES PER HOUR
            IN A THUNDERSTORM. POST-EVENT REPORT.

&&
Local storm report, Jun 14, 11:55 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       3 WSW BOZEMAN           45.67N 111.10W
06/13/2019  E0.71 INCH       GALLATIN           MT   PUBLIC

            HIGH RAIN-FALL RATE OF 2.05 INCHES PER HOUR
            IN A THUNDERSTORM. POST-EVENT REPORT.

&&
Local storm report, Jun 14, 11:56 AM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       3 E BOZEMAN HOT SPRING  45.64N 111.12W
06/13/2019  E0.72 INCH       GALLATIN           MT   PUBLIC

            HIGH RAIN-FALL RATE OF 3.54 INCHES PER HOUR
            IN A THUNDERSTORM. POST-EVENT REPORT.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:40 PM MDTSpecial Weather StatementTFXGlacier35 min
Jun 14, 12:20 AM MDTSpecial Weather StatementTFXLiberty25 min
Jun 14, 12:40 AM MDTSpecial Weather StatementTFXLiberty35 min
Jun 14, 12:50 AM MDTSpecial Weather StatementTFXLiberty25 min
Jun 14, 12:52 AM MDTSpecial Weather StatementTFXChouteau23 min
Jun 14, 2:00 AM MDTSpecial Weather StatementTFXHill30 min
Jun 14, 11:14 AM MDTSpecial Weather StatementTFXGlacier46 min
Jun 14, 12:33 PM MDTSpecial Weather StatementTFXFergus57 min
Jun 14, 12:44 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera46 min
Jun 14, 1:09 PM MDTSpecial Weather StatementTFXBroadwater66 min
Jun 14, 1:17 PM MDTSpecial Weather StatementTFXChouteau58 min
Jun 14, 1:29 PM MDTSevere Thunderstorm WarningTFXPondera, Teton46 min
Jun 14, 2:09 PM MDTSpecial Weather StatementTFXChouteau36 min
Jun 14, 2:12 PM MDTSevere Thunderstorm WarningTFXChouteau, Pondera, Teton33 min
Jun 14, 2:28 PM MDTSevere Thunderstorm WarningTFXChouteau32 min
Jun 14, 2:43 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton32 min
Jun 14, 2:48 PM MDTSpecial Weather StatementTFXChouteau27 min
Jun 14, 2:59 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin31 min
Jun 14, 3:13 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau32 min
Jun 14, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin45 min
Jun 14, 3:49 PM MDTSpecial Weather StatementTFXToole26 min
Jun 14, 4:18 PM MDTSpecial Weather StatementTFXLiberty27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.